Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 75, NWS Lake Charles, LA

September 3, 2008Lafayette Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 3, 2008, 3:33 PM CDT for Lafayette Parish, Louisiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2008, 3:33 PM CDT (20:33 UTC)
Expired
Sep 3, 2008, 4:00 PM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Lafayette Parish, LA

The radar

The Lake Charles radar (KLCH), 118 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:37 PM CDTFUNNEL CLOUD3 Ne Scott, LAFUNNEL CLOUD SPOTTED ALONG I-10 MOVING NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:39 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3154 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 032033
TORLCH
LAC055-032100-
/O.NEW.KLCH.TO.W.0075.080903T2033Z-080903T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
333 PM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...SCOTT...CARENCRO...

* UNTIL 400 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SCOTT...
  MOVING NORTHEAST AT 26 MPH.

* THE TORNADO WILL BE NEAR...
  CARENCRO BY 345 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3038 9198 3035 9195 3033 9196 3029 9194
      3021 9209 3023 9213
TIME...MOT...LOC 2033Z 218DEG 23KT 3024 9207

$$

K. KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 3, 3:05 PM CDT, 28 minutes earlier.

Area forecast discussion, Sep 3, 3:05 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
305 PM CDT WED SEP 3 2008

.DISCUSSION...
VERY BUSY AFTERNOON INDEED AS 16 TORNADO WARNINGS HAVE BEEN
ISSUED THUS FAR AND IT ISNT EVEN 3 PM YET. TROPICAL DEPRESSION
GUSTAV FORECAST BY GFS MODEL TO MOVE RAPIDLY NORTH AND EAST AS
IT GETS PICKED UP BY AN UPPER LEVEL TROUGH ACROSS THE CENTRAL
PLAINS. THIS WILL ALLOW ALLOW FOR A DISCONNECTION OF THE TROPICAL
MOISTURE THAT HAS PLAGUED OUR AREA TODAY. EVEN THOUGH GUSTAV IS
WELL NORTH...WE HAVE HAD THE CONNECTION FROM THE GULF FEED GUSTAV.

THE GUSTAV TROPICAL CONNECTION GETS BROKEN ON THURSDAY AND
THEREFORE TWO THINGS ARE GOING TO OCCUR. DRY AIR WILL FILTER INTO THE
AREA AS A COOL FRONT PUSHES THROUGH THE REGION. THE SECOND ITEM IS THAT
SIGNIFICANT RAINS WILL END FOR THE AREA.

THE AREA HAS BEEN BATTERED BY HEAVY RAINS...TORNADOES...AND HIGH WINDS.
THE REST OF THE WEEK INTO THE WEEKEND WILL ALLOW FOR RECOVERY EFFORTS.

FOR NEXT WEEK...A REINFORCING COOL FRONT WILL PUSH DOWN INTO THE AREA
ON TUESDAY ALLOW FOR DRY AND LESS HUMID WEATHER TO CONTINUE. THAT
IS ALSO GREAT NEWS BECAUSE IT HAS BEEN VERY HUMID WHICH IS USALLY
THE CASE WITH HURRICANES AND TROPICAL STORMS. THUS KIND OF RELIEF
IS HIGH WELCOME.

&&

.AVIATION...
MVFR CONDITIONS WILL PREVAIL IN EVENING SHOWERS AND
THUNDERSTORMS...OTHERWISE...VFR CONDITIONS EXPECTED AFTER 7 PM
TONIGHT. EXPECT VFR CONDITIONS FOR THURSDAY.

&&

.MARINE...
SEAS AND WINDS WILL CONTINUE TO WEAKEN AS THE PRESSURE GRADIENT RELAXES
WITH THE ABSENCE OF GUSTAV.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  86  71  89  71 /  50  30  20  10  20
KBPT  69  88  69  91  69 /  20  10  10  10  20
KAEX  71  86  68  89  67 /  40  10  20  10  20
KLFT  73  85  70  88  70 /  50  30  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ACADIA...AVOYELLES...EVANGELINE...IBERIA...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION.

TX...NONE.
GM...NONE.
&&

06
Hazardous weather outlook, Sep 3, 6:37 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 AM CDT WED SEP 3 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-041100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
637 AM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH 885 IS NOW IN EFFECT FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL LOUISIANA UNTIL 1 PM CDT.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHWEST...SOUTH CENTRAL
...AND CENTRAL LOUISIANA FOR TODAY.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR NUISANCE FLOODING AND A
SMALL CRAFT ADVISORY IS IN EFFECT FOR MODERATE WINDS AND SEAS.

WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED ACROSS SOUTHWESTERN
LOUISIANA TODAY...BECOMING LESS NUMEROUS ACROSS SOUTHEAST TEXAS.
SEVERE WEATHER IS POSSIBLE...ALONG WITH TORNADOES AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF SPOTTERS IS POSSIBLE FOR TODAY.

In the hours before

Local storm report, Sep 3, 12:11 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1211 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     EFFIE                   31.22N 92.16W
09/03/2008                   AVOYELLES          LA   LAW ENFORCEMENT

            SHERRIFFS DEPT REPORTS 2 HOMES WITH ROOFS REMOVED.
            POSSIBLE TORNADO.

&&

MOGGED
Local storm report, Sep 3, 2:05 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
205 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FUNNEL CLOUD     ARNAUDVILLE             30.42N 91.93W
09/03/2008                   ST. LANDRY         LA   PUBLIC

            TWO REPORTS OF FUNNEL CLOUDS NEAR ARNAUDVILLE FROM THE
            PUBLIC RELAYED BY SHERIFFS OFFICE.

&&

JNUNN
Local storm report, Sep 3, 2:10 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
210 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TORNADO          NNE ARNAUDVILLE         30.42N 91.93W
09/03/2008                   ST. LANDRY         LA   BROADCAST MEDIA

            DAMAGE REPORTED ON HEBERT ROAD

&&

KKUYPER
Local storm report, Sep 3, 2:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
223 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          5 N LEONVILLE           30.54N 91.98W
09/03/2008                   ST. LANDRY         LA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED THAT TORNADO ON THE GROUND
            BETWEEN LEONVILLE AND PORT BARRE.

&&

JNUNN
Local storm report, Sep 3, 2:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TORNADO          ARNAUDVILLE             30.42N 91.93W
09/03/2008                   ST. LANDRY         LA   BROADCAST MEDIA

            MEDIA REPORTS DAMAGE ON HWY 31 NEAR ARNAUDVILLE

&&

JNUNN
Local storm report, Sep 3, 2:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
252 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FUNNEL CLOUD     5 W SCOTT               30.24N 92.17W
09/03/2008                   ACADIA             LA   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC BETWEEN SCOTT AND DUSON
            ON IH 10.

&&

JNUNN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:00 PM CDTTornado WarningLCHAllen30 min
Sep 2, 7:28 PM CDTTornado WarningLCHAllen32 min
Sep 2, 7:34 PM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides41 min
Sep 2, 8:12 PM CDTTornado WarningLCHAllen, Evangeline, Rapides33 min
Sep 2, 8:40 PM CDTTornado WarningLCHAvoyelles35 min
Sep 2, 8:46 PM CDTTornado WarningLCHRapides29 min
Sep 2, 9:14 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides3 hr
Sep 2, 10:26 PM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides34 min
Sep 2, 11:38 PM CDTRiver Flood WarningLCHCalcasieu20 hr
Sep 3, 1:20 AM CDTFlash Flood WarningLCHAvoyelles, Saint Landry3 hr
Sep 3, 1:51 AM CDTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Rapides3 hr
Sep 3, 2:10 AM CDTTornado WarningLCHAvoyelles, Saint Landry25 min
Sep 3, 2:32 AM CDTTornado WarningLCHAllen, Evangeline, Rapides28 min
Sep 3, 2:47 AM CDTTornado WarningLCHAcadia, Evangeline28 min
Sep 3, 3:16 AM CDTTornado WarningLCHEvangeline29 min
Sep 3, 3:18 AM CDTTornado WarningLCHAvoyelles27 min
Sep 3, 3:18 AM CDTTornado WarningLCHAllen, Rapides27 min
Sep 3, 3:44 AM CDTTornado WarningLCHRapides16 min
Sep 3, 3:46 AM CDTTornado WarningLCHAvoyelles, Evangeline, Saint Landry29 min
Sep 3, 3:50 AM CDTCoastal Flood AdvisoryLCH8 hr
Sep 3, 4:12 AM CDTTornado WarningLCHRapides33 min
Sep 3, 4:25 AM CDTTornado WarningLCHAvoyelles, Rapides20 min
Sep 3, 4:27 AM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry, Vernon3 hr
Sep 3, 5:40 AM CDTTornado WarningLCHRapides35 min
Sep 3, 6:16 AM CDTTornado WarningLCHAvoyelles, Rapides29 min
Sep 3, 7:05 AM CDTTornado WarningLCHAllen, Evangeline, Rapides40 min
Sep 3, 7:31 AM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides3 hr
Sep 3, 7:47 AM CDTTornado WarningLCHAllen, Evangeline, Rapides28 min
Sep 3, 8:15 AM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides30 min
Sep 3, 8:27 AM CDTTornado WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry33 min
Sep 3, 9:04 AM CDTRiver Flood WarningLCHAllen49 hr
Sep 3, 9:04 AM CDTRiver Flood WarningLCHAllen5 days
Sep 3, 9:04 AM CDTRiver Flood WarningLCHCalcasieu4 days
Sep 3, 9:21 AM CDTTornado WarningLCHAcadia, Evangeline, Jefferson Davis, Saint Landry24 min
Sep 3, 9:26 AM CDTFlash Flood WarningLCHAvoyelles, Rapides64 min
Sep 3, 9:54 AM CDTFlash Flood WarningLCHAcadia, Avoyelles, Evangeline, Saint Landry6 hr
Sep 3, 10:20 AM CDTSevere Thunderstorm WarningLCHAcadia3 min
Sep 3, 10:22 AM CDTTornado WarningLCHAcadia38 min
Sep 3, 10:23 AM CDTFlash Flood WarningLCHAcadia, Allen, Avoyelles, Beauregard, Evangeline, Jefferson Davis and 3 more6 hr
Sep 3, 10:45 AM CDTFlash Flood WarningLCHAcadia, Iberia, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more3 hr
Sep 3, 11:55 AM CDTTornado WarningLCHAcadia35 min
Sep 3, 12:09 PM CDTTornado WarningLCHSaint Landry36 min
Sep 3, 12:33 PM CDTTornado WarningLCHCameron27 min
Sep 3, 12:51 PM CDTTornado WarningLCHAcadia, Saint Landry24 min
Sep 3, 1:00 PM CDTTornado WarningLCHAcadia, Lafayette30 min
Sep 3, 1:27 PM CDTTornado WarningLCHSaint Landry33 min
Sep 3, 1:31 PM CDTTornado WarningLCHLafayette, Saint Landry, Saint Martin29 min
Sep 3, 1:59 PM CDTFlash Flood WarningLCHAcadia, Cameron, Iberia, Jefferson Davis, Lafayette, Saint Landry and 2 more3 hr
Sep 3, 2:01 PM CDTTornado WarningLCHSaint Landry, Saint Martin29 min
Sep 3, 2:17 PM CDTTornado WarningLCHSaint Landry28 min
Sep 3, 2:23 PM CDTTornado WarningLCHLafayette, Saint Landry, Saint Martin37 min
Sep 3, 2:33 PM CDTTornado WarningLCHLafayette27 min
Sep 3, 2:41 PM CDTTornado WarningLCHLafayette, Vermilion34 min
Sep 3, 3:02 PM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides28 min
Sep 3, 3:36 PM CDTTornado WarningLCHAvoyelles24 min
Sep 3, 4:02 PM CDTTornado WarningLCHAcadia, Lafayette, Saint Landry28 min
Sep 3, 4:17 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more6 hr
Sep 3, 6:15 PM CDTFlash Flood WatchLCHAllen, Avoyelles, Evangeline, Lafayette, Rapides, Saint Landry and 1 more7 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.